Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 245, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2015, 6:42 PM CDT for Reeves County, Ward County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2015, 6:42 PM CDT (23:42 UTC)
- Expired
- Sep 23, 2015, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:05 PM CDT | TSTM WND DMG | Pecos, TX | TREE WAS KNOCKED DOWN IN THE CITY OF PECOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
198
WUUS54 KMAF 232342
SVRMAF
TXC389-475-240030-
/O.NEW.KMAF.SV.W.0245.150923T2342Z-150924T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT WED SEP 23 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WARD COUNTY IN WESTERN TEXAS...
CENTRAL REEVES COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 730 PM CDT
* AT 642 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER PECOS...AND MOVING EAST AT
10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PECOS...TOYAH LAKE...PECOS MUNICIPAL AIRPORT AND BARSTOW.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 33 AND 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3134 10363 3150 10361 3150 10335 3137 10321
3125 10337
TIME...MOT...LOC 2342Z 280DEG 8KT 3142 10353
$$
121 follow-up statement
406
WWUS54 KMAF 240014
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED SEP 23 2015
TXC389-475-240030-
/O.CON.KMAF.SV.W.0245.000000T0000Z-150924T0030Z/
WARD TX-REEVES TX-
714 PM CDT WED SEP 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL WARD AND CENTRAL REEVES COUNTIES...
AT 707 PM CDT...THE PUBLIC REPORTED TREES DAMAGED IN BARSTOW. AT 707 PM CDT THE
PUBLIC REPORTED WIND DAMAGE IN THE CITY OF PECOS. AT 708 PM CDT DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM NEAR BARSTOW...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PECOS...TOYAH LAKE...BARSTOW PECOS MUNICIPAL AIRPORT AND BARSTOW.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 33 AND 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAIN AND FLOODING IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3134 10363 3150 10361 3150 10335 3137 10321
3125 10337
TIME...MOT...LOC 0009Z 288DEG 16KT 3135 10333
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:19 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 23, 6:19 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 619 PM CDT WED SEP 23 2015 .DISCUSSION... See aviation discussion below. && .AVIATION... Current radar from KMAF indicating cluster of thunderstorms that could impact KPEQ, KINK, KMAF for the next few hours. Confidence was high enough to include a TEMPO group for MVFR conditions and wind gusts to 40 knots at these locations. Beyond 04z Thursday, VFR conditions will prevail. Confidence in regeneration of thunderstorm activity was not high enough overnight and Thursday morning to include any mention at of the west Texas and southeast New Mexico terminals except KCNM, where a PROB30 group for VFR conditions in TSRA was mentioned in the 09z to 15z Thursday timeframe. Will continue to monitor latest trends and guidance. 12 && .PREV DISCUSSION... /issued 254 PM CDT WED SEP 23 2015/ DISCUSSION... Scattered showers and thunderstorms have persisted for much of the day across southeast New Mexico and the far northern Permian Basin, with an uptick in activity observed over the past couple of hours due to diurnal effects as well as support from a 50-60kt 300mb jet associated with a trough currently lifting toward the Central Plains. Precipitable water values today range between 1.00-1.25 inches across the western half of the forecast area, roughly one standard deviation above normal per NAEFS and GEFS ensembles. Thus, thunderstorms this afternoon and evening across the higher terrain to the west as well as adjacent plains and eastward across the northern Permian Basin will yield mainly a heavy rain threat with localized flooding possible, particularly in areas that experience multiple rounds of storms. Highs this afternoon still look to be on track to top out in the mid to upper 80s across most of the area, with low 90s possible through the Rio Grande and central Pecos River valleys. The best chance of precipitation overnight will remain over southeast New Mexico and the far northwestern Permian Basin, with activity gradually lifting to the northeast through the night. Lows are expected to be a few degrees cooler than last night, ranging from the upper 50s across higher terrain to the middle to upper 60s elsewhere. On Thursday, precipitation chances will linger across southeast New Mexico and west Texas as a weak midlevel trough to the north sinks slowly southward while ridging currently over east Texas begins to amplify to the west. However, available moisture will be on the decrease through Thursday, resulting in a decreased heavy rain threat as well as gradually decreasing precipitation chances from east to west through Thursday night. Beyond Thursday, conditions look to remain dry as the ridge further builds westward, and while a weak trough axis will develop by late weekend into early next week extending from the Ohio River Valley toward southeast Texas, currently think any precipitation activity associated with this feature will remain east of the area. Temperatures are expected to remain fairly consistent through the extended, with both high and low temperatures near to just above normal for this time of year (highs in the 80s to lower 90s, lows in the upper 50s and 60s). && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/84
Hazardous weather outlook, Sep 23, 2:15 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED SEP 23 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 215 PM CDT WED SEP 23 2015 /115 PM MDT WED SEP 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE THROUGH TONIGHT... ESPECIALLY IN SOUTHEAST NEW MEXICO. THIS MAY RESULT IN LOCALIZED FLASH FLOODING. A FEW STORMS ARE ALSO POSSIBLE FARTHER EAST AND SOUTHEAST INTO THE NORTHWEST PERMIAN BASIN AND THE MOUNTAINS. BRIEF HEAVY RAINFALL AND GUSTY DOWNBURST WINDS ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND HIGHER TERRAIN REGIONS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 23, 5:17 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED SEP 23 2015
TXZ059-060-232315-
WINKLER TX-LOVING TX-
517 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER AND
SOUTHEASTERN LOVING COUNTIES UNTIL 615 PM CDT...
AT 517 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLASH RANCH...OR NEAR MENTONE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MENTONE...SLASH RANCH AND WINKLER COUNTY AIRPORT.
LAT...LON 3172 10365 3190 10363 3195 10317 3166 10323
3167 10350
TIME...MOT...LOC 2217Z 284DEG 29KT 3179 10353Special weather statement, Sep 23, 5:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT WED SEP 23 2015 TXZ058-074-232345- REEVES COUNTY AND UPPER TRANS PECOS TX- DAVIS/APACHE MOUNTAINS AREA TX- 543 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CULBERSON... NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 645 PM CDT... AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF KENT...OR 34 MILES SOUTHWEST OF PECOS...MOVING EAST AT 15 MPH. ANOTHER STRONG STORM WAS LOCATED IN JEFF DAVIS COUNTY NEAR SH118. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BALMORHEA...TOYAH...TOYAHVALE...BALMORHEA LAKE AND BALMORHEA STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 208. INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 24. LAT...LON 3089 10420 3128 10412 3134 10371 3079 10372 TIME...MOT...LOC 2242Z 267DEG 14KT 3120 10403
Special weather statement, Sep 23, 5:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT WED SEP 23 2015 TXZ050-232330- ANDREWS TX- 547 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS COUNTY UNTIL 630 PM CDT... AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ANDREWS...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANDREWS AND ANDREWS COUNTY AIRPORT. LAT...LON 3209 10278 3234 10279 3251 10236 3211 10237 TIME...MOT...LOC 2246Z 288DEG 19KT 3225 10269
Special weather statement, Sep 23, 6:11 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 611 PM CDT WED SEP 23 2015 TXZ058-240000- REEVES COUNTY AND UPPER TRANS PECOS TX- 611 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 700 PM CDT... AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF TOYAH...OR 24 MILES WEST OF PECOS...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES COUNTY. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 26 AND 30. LAT...LON 3137 10400 3155 10401 3160 10367 3133 10366 TIME...MOT...LOC 2310Z 267DEG 14KT 3146 10392
Special weather statement, Sep 23, 6:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT WED SEP 23 2015
TXZ060-067-240015-
WINKLER TX-WARD TX-
636 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINKLER AND NORTHEASTERN
WARD COUNTIES UNTIL 715 PM CDT...
AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINK NEAR STATE HIGHWAY 115...OR 15 MILES SOUTH OF
KERMIT...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... MONAHANS...WINK...WICKETT...WINKLER
COUNTY AIRPORT...ROY HURD MEMORIAL AIRPORT...MONAHANS SANDHILLS
STATE PARK AND THORNTONVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3147 10315 3159 10328 3168 10331 3176 10325
3181 10322 3181 10294 3167 10285 3151 10284
TIME...MOT...LOC 2334Z 280DEG 8KT 3165 10319
12Special weather statement, Sep 23, 6:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT WED SEP 23 2015 TXZ060-067-240030- WINKLER TX-WARD TX- 640 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER AND NORTHEASTERN WARD COUNTIES UNTIL 730 PM CDT... AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF WINK...OR 15 MILES SOUTH OF KERMIT...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONAHANS...WINK...WICKETT...PYOTE...MONAHANS SANDHILLS STATE PARK... MONAHANS SAND HILLS STATE PARK...ROY HURD MEMORIAL AIRPORT AND THORNTONVILLE. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 63 AND 84. LAT...LON 3155 10335 3176 10318 3169 10282 3146 10285 TIME...MOT...LOC 2340Z 302DEG 12KT 3165 10318
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:54 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 2 hr |
| Sep 23, 2:03 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 23, 3:32 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 43 min |
| Sep 23, 3:42 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 23, 3:54 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Sep 23, 4:18 PM CDT | Special Weather Statement | MAF | Loving | 57 min |
| Sep 23, 5:11 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 2 hr |
| Sep 23, 5:17 PM CDT | Special Weather Statement | MAF | Loving | 58 min |
| Sep 23, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 63 min |
| Sep 23, 5:43 PM CDT | Special Weather Statement | MAF | Reeves | 62 min |
| Sep 23, 5:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| Sep 23, 6:11 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| Sep 23, 6:36 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Sep 23, 6:40 PM CDT | Special Weather Statement | MAF | Ward | 50 min |
| Sep 23, 6:53 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.